Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 87, NWS Norman, OK

April 16, 2002Coal County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 16, 2002, 8:07 PM CDT for Coal County, Oklahoma. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2002, 8:07 PM CDT (01:07 UTC)
Expired
Apr 16, 2002, 8:45 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Coal County, OK

The radar

The Norman radar (KTLX), 123 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 8:09 PM CDTHail 0.88Coalgate, OK
Apr 16, 8:25 PM CDTHail 0.88Lehigh, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 4:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1660 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 170107
SVROKC
OKC029-170145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
807 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COAL COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 845 PM CDT

* AT 807 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  LEHIGH...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CENTRAHOMA...CLARITA...COALGATE...
  LEHIGH...OLNEY AND PHILLIPS

HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3445 9647 3445 9616 3474 9609 3477 9630

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:45 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Apr 16, 3:45 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT TUE APR 16 2002

MID AND HIGH LEVEL CLOUDS HAVE QUICKLY MOVED EAST THIS AFTERNOON
ALLOWING FULL SUN TO DESTABILIZE WESTERN SECTIONS OF CWA.
PER FDR RADAR AND SATELLITE DATA...DRYLINE HAS PUSHED INTO FAR
WESTERN OKLAHOMA.  THUNDERSTORM DEVELOPMENT APPEARS TO BE
A LITTLE BETTER THAN PREVIOUSLY THOUGHT...BUT COVERAGE SHOULD
STILL BE ISOLATED TO WIDELY SCATTERED.  IF STORM CAN DEVELOP...
THEY SHOULD WEAKEN QUICKLY WITH SUNSET.

AFTER STORMS THIS EVENING...FRONT TO THE NORTH WILL TRY AND PUSH
INTO FAR NORTHERN OKLAHOMA DURING OVERNIGHT HOURS.  WEAKER SURFACE
GRADIENT AND LESS CLOUDS SHOULD ALLOW OVERNIGHT LOWS TO DROP
OFF BETTER TONIGHT...ESPECIALLY NORTH AND WEST.

WEDNESDAY APPEARS TO BE RATHER WARM DAY ALL AREAS WITH WINDS INCREASING
DURING THE DAY AS NEXT SURFACE LOW DEVELOPS ACROSS EASTERN
WYOMING.  LOOKS LIKE NEXT CHANCE FOR STORMS WILL BE DURING THE
AFTERNOON THURSDAY AS ANOTHER FRONTAL BOUNDARY TRIES TO PUSH INTO
NORTHERN OKLAHOMA WITH DRYLINE ACROSS WESTERN OKLAHOMA.  DURING OVERNIGHT
HOURS ETA SHOWS GOOD CONVERGENCE IN THE LOWER LEVELS ACROSS
NORTHERN OKLAHOMA...SO WILL GO WITH BEST CHANCES THERE.

WILL NOT CHANGE MUCH TO EXTENDED FORECAST AS IT STILL APPEARS
THAT FRONT WILL CONTINUE TO MOVE ACROSS AREA FRIDAY AND THEN
STALL JUST SOUTH OF AREA.  CANADIAN HOWEVER SHOWS FRONTAL BOUNDARY
FARTHER NORTH.  FOR NOW WILL GO MORE WITH FARTHER SOUTH POSITION
OF FRONT WITH MAIN SYSTEM COMING OUT ON SUNDAY.  ECMWF WOULD SUGGEST
ANOTHER CHANCE OF A SOUTHWEST SYSTEM ON TUESDAY.

FCSTID = 6
OKC   64  85  65  82 /  20   0  10  20
HBR   58  88  63  85 /  20   0  10  20
SPS   63  87  66  85 /  20   0  10  20
GAG   52  89  61  86 /  10   0  10  20
PNC   63  84  65  82 /  20   0  10  20
DUA   65  85  66  85 /  20   0  10  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 16, 6:55 PM CDT, 1 hour 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    BOKCHITO                  OK   .88 INCH HAIL
04/16/02   BRYAN                          NICKEL HAIL REPORTED BY
                                          COOP OBSERVER

0647 PM    5 S WICHITA FALLS         TX   1.75 INCH HAIL
04/16/02   WICHITA                        GOLF BALL SIZE HAIL
                                          REPORTED BY COOP OBSERVER

0649 PM    WICHITA FALLS             TX   1.00 INCH HAIL
04/16/02   WICHITA                        REPORTED BY SPOTTER AT
                                          HWYS 79/287
Local storm report, Apr 16, 7:07 PM CDT, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    HENRIETTA                 TX   .88 INCH HAIL
04/16/02   CLAY                           REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0704 PM    6 S SULPHUR               OK   .88 INCH HAIL
04/16/02   MURRAY                         REPORTED BY COUNTY
                                          EMERGENCY MANAGER
Local storm report, Apr 16, 7:20 PM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    2 W WAPANUKA              OK   1.00 INCH HAIL
04/16/02   JOHNSTON                       REPORT BY EMERGENCY MANAGER
Local storm report, Apr 16, 7:24 PM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0633 PM    3 ENE THACKERVILLE        OK   .88 INCH HAIL
04/16/02   LOVE                           REPORTED BY PUBLIC

0721 PM    14 E HENRIETTA            TX   1.75 INCH HAIL
04/16/02   CLAY                           REPORTED BY SPOTTER
Local storm report, Apr 16, 7:37 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
737 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0733 PM    1 SW WAPANUKA             OK   TORNADO
04/16/02   JOHNSTON                       NEAR HWYS 48/7 REPORTED BY
                                          SPOTTER
Local storm report, Apr 16, 7:48 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    GENE AUTRY                OK   .88 INCH HAIL
04/16/02   CARTER                         REPORTED BY CITY EM

0748 PM    15 W ATOKA                OK   TORNADO
04/16/02   ATOKA                          REPORTED BY COUNTY EM
                                          ALONG HWY 7

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:16 PM CDTSevere Thunderstorm WarningOUNCarter44 min
Apr 16, 7:17 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal43 min
Apr 16, 7:22 PM CDTSevere Thunderstorm WarningOUNJefferson38 min
Apr 16, 7:36 PM CDTTornado WarningOUNAtoka, Coal, Johnston24 min
Apr 16, 7:40 PM CDTTornado WarningOUNAtoka, Coal, Johnston20 min
Apr 16, 7:41 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray49 min
Apr 16, 8:06 PM CDTTornado WarningOUNAtoka24 min
Apr 16, 8:30 PM CDTTornado WarningOUNAtoka45 min
Apr 16, 9:16 PM CDTTornado WarningOUNAtoka29 min
Apr 17, 4:30 PM CDTSevere Thunderstorm WarningOUNEllis45 min
Apr 17, 4:54 PM CDTSevere Thunderstorm WarningOUNHarper, Woodward36 min
Apr 17, 5:30 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward45 min
Apr 17, 5:40 PM CDTTornado WarningOUNWoodward35 min
Apr 17, 6:15 PM CDTTornado WarningOUNWoodward30 min
Apr 17, 6:16 PM CDTSevere Thunderstorm WarningOUNHarper44 min
Apr 17, 6:24 PM CDTSevere Thunderstorm WarningOUNWoods51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.